Indiana, 2002

Hail in Indiana, February 20, 2002

February 20, 2002 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 1:45 AM CST, 8 hours 54 minutes earlier.

Area forecast discussion, Feb 20, 1:45 AM CST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
145 AM CST WED FEB 20 2002

LOOKS LIKE A GRADUAL RETURN TO MORE SEASONAL CONDITIONS ACROSS THE
QUAD STATE AREA DURING THE NEXT COUPLE OF DAYS AS MODELS AGREE ON
CARVING OUT A H50 TROF/CLOSED LOW OVER THE GREAT LAKES REGION LATE
WED INTO THU. MULTIPLE SHORT WAVES TO ROTATE AROUND THIS UPPER LOW.
FIRST ONE WILL MOVE ACROSS THE AREA EARLY TODAY...BRINGING WRAP
AROUND STRATO CU IN ITS WAKE. DRY SLOT MY BRING BRIEF CLEARING EARLY
TODAY TO SOME AREAS...BUT WILL GO MOSTLY CLOUDY FOR THE FLAVOR.
TEMPS WILL HOLD NEARLY STEADY AFTER A BRIEF FALL BEHIND THE FRONTAL
PASSAGE THIS MORNING.

NEXT SHORT WAVE TO ROTATE AROUND UPPER LOW LATER THU/THU NIGHT...
BRINGING ANOTHER SWATH OF MOISTURE AND A CHILLIER SHOT OF AIR.
MOISTURE AS A WHOLE NOT OVERLY IMPRESSIVE WITH THIS SYSTEM...BUT
CANNOT FIND A STRONG REASON TO DROP THE SMALL POPS ALREADY IN FOR
LIGHT PRECIP THU NIGHT INTO FRI MORNING. SHOULD BE COLD ENOUGH FOR
VERY LIGHT SNOW OR FLURRIES BY LATE THU NIGHT...NOTHING THAT WILL
AMOUNT TO MUCH. SHOULD CLEAR OUT MANY AREAS BY FRI AFTERNOON AS HIGH
PRESSURE FINALLY TAKES HOLD.

NOT MUCH CHANGE PLANNED FOR THE EXTENDED. WILL SEND ADDITIONAL DISCO
IF NEW MRF POINTS TO MAJOR CHANGE.

NGM/AVN MOS TEMP NUMBER FAIRLY CLOSE AND REASONABLE.

.PAH...NONE.

MEFFERT

In the hours before

Special weather statement, Feb 20, 8:45 AM CST, 1 hour 54 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-201945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
845 AM CST WED FEB 20 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
SMALL HAIL IS LIKELY WITH A FEW THUNDERSTORMS OVER SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA THROUGH EARLY
AFTERNOON.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM IS MOVING ACROSS THE LOWER OHIO
VALLEY REGION THIS MORNING. SCATTERED THUNDERSTORMS WILL CONTINUE
TO ACCOMPANY THE SYSTEM UNTIL IT MOVES EAST OF THE AREA BY EARLY
THIS AFTERNOON. VERY COLD AIR ALOFT IS ASSOCIATED WITH THIS UPPER AIR
SYSTEM. THIS WILL CONTINUE TO RESULT IN A FAVORABLE ENVIRONMENT FOR
SMALL HAIL WITH THE STRONGER THUNDERSTORM ACTIVITY. THE STORMS WILL
MOVE NORTHEAST AROUND 45 MPH.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Spencer

When
February 20, 10:39 AM CST to 10:40 AM CST
Where
Spencer County, Midway
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -87.133

Nickel to quarter size hail fell from Chrisney to Midway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282770.